Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 159, NWS Grand Forks, ND

July 8, 2005Grand Forks County, Nelson County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 8, 2005, 2:05 AM CDT for Grand Forks County, Nelson County, North Dakota. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2005, 2:05 AM CDT (07:05 UTC)
Expired
Jul 8, 2005, 3:02 AM CDT
In force
57 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Grand Forks County, ND, Nelson County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 74 km from the middle of the area, began a volume at 07:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 2:30 AM CDTTSTM WND DMG7 Ssw Logan Center, ND1-2 FOOT DIAMETER TREES UPROOTED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.1 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2649 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2649 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
2032 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 080705
SVRFGF
NDC035-063-080800-
/O.NEW.KFGF.SV.W.0159.050708T0705Z-050708T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
205 AM CDT FRI JUL 8 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  WESTERN GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA
  NELSON COUNTY IN NORTHEAST NORTH DAKOTA

* UNTIL 300 AM CDT.

* AT 201 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 3 MILES EAST OF DAHLEN TO 6
  MILES SOUTH OF PETERSBURG TO 3 MILES SOUTHWEST OF KLOTEN...MOVING
  TO THE EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  INKSTER...ORR...MCCANNA AND LOGAN CENTER AT 220 AM
  LARIMORE AT 235 AM
  GILBY...JOHNSTOWN AND KEMPTON AT 240 AM
  HONEYFORD AND ARVILLA AT 245 AM

DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND TORNADOES ARE ALL
POSSIBLE IN SEVERE THUNDERSTORMS. SEEK SHELTER IN A REINFORCED
BUILDING IMMEDIATELY.

LAT...LON 4818 9829 4793 9849 4769 9847 4769 9742
      4815 9742

$$
HOPPES/GV
2 follow-up statements
000 
WWUS53 KFGF 080737
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
237 AM CDT FRI JUL 8 2005

NDC035-063-080800-
/O.CON.KFGF.SV.W.0159.000000T0000Z-050708T0800Z/
NELSON ND-GRAND FORKS ND-
237 AM CDT FRI JUL 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 300 AM CDT FOR 
WESTERN GRAND FORKS AND NELSON COUNTIES...

AT 235 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR JOHNSTOWN TO 2 MILES WEST OF ARVILLA
TO 9 MILES NORTHWEST OF GOLDEN LAKE...MOVING TO THE EAST AT 25 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  NORTHWOOD BY 250 AM CDT...

DURING THUNDERSTORMS YOU SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT
STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES.

LAT...LON 4818 9800 4769 9825 4769 9742 4815 9742

$$
HOPPES/GV
000 
WWUS53 KFGF 080802
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
302 AM CDT FRI JUL 8 2005

NDC035-063-080812-
/O.EXP.KFGF.SV.W.0159.000000T0000Z-050708T0800Z/
NELSON ND-GRAND FORKS ND-
302 AM CDT FRI JUL 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN GRAND FORKS AND 
NELSON COUNTIES EXPIRED AT 300 AM CDT...

DOPPLER RADAR INDICATED THE STORMS WERE NO LONGER SEVERE AND THE
WARNING WAS ALLOWED TO EXPIRE AT 300 AM CDT.

LAT...LON 4818 9800 4769 9825 4769 9742 4815 9742

$$
HOPPES/GV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 8:50 PM CDT, 5 hours 15 minutes earlier.

Area forecast discussion, Jul 7, 8:50 PM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
850 PM CDT THU JUL 7 2005

.DISCUSSION...SEVERE THUNDERSTORMS OVER SOUTHWEST MB AND A FEW
SOUTHWEST OF MINOT BUT MORE WILL HAVE TO DEVELOP TO REACH TOWNER
OR BENSON COUNTIES BEFORE MIDNIGHT. THEY APPEAR TO REQUIRE THE
BETTER LOW LEVEL CONVERGENCE AVAILABLE NEAR THE TROUGH STILL WEST
OF BIS/N60/MOT AND SURFACE DEW POINTS IN THE 70S. ONCE STORMS
DEVELOP THEY HAVE TURNED INTO MONSTERS ESPECIALLY WHEN VIEWED BY
SATELLITE. SEVERE THUNDERSTORM WATCH FOR TOWNER/BENSON TO CONTINUE
AS THIS AIR MASS HAS CERTAINLY PRODUCED SOME. DEW POINTS AT ROLLA
AND RUGBY ARE WELL INTO THE 70S AND FIGURE THEY WILL LIKELY GET
THERE. RAISED POPS FOR EXTREME NORTHEAST ND TO LIKELY BY MIDNIGHT.
ZONES/GRIDS OTHERWISE LOOK GOOD AND LITTLE NEEDED TO ADJUST ATTM.
GV
--------------------------------------------------------------------
PREVIOUS DISCUSSION

.SHORT...MAIN FORECAST CHALLENGES ARE TEMPERATURES AND
PRECIPITATION. WHEN LOOKING AT THE LATEST SURFACE ANALYSIS...LOW
PRESSURE EXTENDS THROUGH W ND. WHEN COMPARING MODELS...THE MODELS
ARE FAIRLY SIMILAR WITH THE OVERALL SYSTEM PROGRESSION. HOWEVER...
THE 12Z ETA INITIALIZED BETTER...SO USED THE ETA SOLUTION FOR
TONIGHT...AND THEN WENT WITH A COMPROMISE SOLUTION FOR THE REMAINDER
OF THE SHORT TERM FORECAST. SURFACE TROF DRIFTS SLIGHTLY E INTO
CENTRAL ND BY 12Z FRI. WITH 700MB CAP INCREASING OVER W ND
TONIGHT...65+ DEGREE DEWPOINTS POOLING IN CENTRAL ND...AND A GOOD S
RETURN FLOW OVER E ND...ANTICIPATE STORMS TO GET GOING THIS EVENING
W OF THE AREA AND THEN MOVE E-SE OVERNIGHT. WITH A GOOD VEERING
PROFILE...PLENTY OF AVAILABLE CAPE AND A THETA-E RIDGE IN PLACE...
STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY SEVERE WEATHER THREATS.

THE SURFACE LOW WASHES OUT ON FRI AND ANY RESIDUAL CONVECTION SHOULD
DISSIPATE BY SAT MORNING...AS HIGH PRESSURE REBUILDS OVER THE AREA.
WITH THE 500MB RIDGE REMAINING OVER THE REGION THROUGH THE WEEKEND
AND VERY WARM TEMPERATURES IN THE MID LEVELS OF THE ATMOSPHERE...NO
THUNDERSTORM ACTIVITY IS ANTICIPATED...WITH HOT AND MUGGY CONDITIONS
DOMINATING. TEMPERATURES SHOULD RISE INTO THE 90S AND DEWPOINTS
FROM THE MIDDLE 60S TO AROUND 70...PUSHING HEAT INDICES TO AROUND
100 IN THE S PORTION OF THE AREA SAT AND SUN EVENINGS.

LONG TERM (MON THROUGH THU)...A COLD FRONT IS SET TO MOVE THROUGH
LATE SUN/EARLY MON AS THE RIDGE FLATTENS AND MOVES TO OUR E. HIGH
PRESSURE BUILDS IN BY TUE BRINGING SLIGHTLY COOLER TEMPS AND DRY
CONDITIONS. ANOTHER UPPER RIDGE TO OUR W STRENGTHENS AND SLOWLY
SHIFTS E BY THE END OF THE WEEK. BEING ON THE E SIDE OF THE RIDGE
SUBJECTS US TO A REFRESHING CANADIAN AIRMASS...BUT ALSO GIVES US THE
POTENTIAL FOR RIDGE RIDING MCSS FROM THE NW. RIGHT NOW PRECIP
CHANCES LOOK PRETTY MINIMAL AFTER THE FRONTAL PASSAGE EARLY IN THE
PERIOD...SO I CONTINUED WITH THE DRY FORECAST ALREADY IN PLACE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...AREAL FLOOD WARNING FOR PEMBINA COUNTY UNTIL 18Z FRI. RIVER
     FLOOD WARNING FOR ABERCROMBIE.
MN...AREAL FLOOD WARNING FOR KITTSON COUNTY UNTIL 18Z FRI.

&&

NG/JCA
Hazardous weather outlook, Jul 7, 6:33 AM CDT, 19 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
633 AM CDT THU JUL 7 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081132-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
633 AM CDT THU JUL 7 2005

...SLIGHT RISK OF SEVERE THUNDERSTORMS OVER EASTERN NORTH DAKOTA AND
EXTREME NORTHWEST MINNESOTA LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR MAINLY EASTERN
NORTH DAKOTA...ALONG AND WEST OF THE RED RIVER VALLEY. SEVERE WEATHER
IS POSSIBLE AFTER 7 PM ENDING AFTER MIDNIGHT. THE PRIMARY THREAT WILL
BE DAMAGING WINDS AND ISOLATED LARGE HAIL. AREAS UNDER THE STRONGER
STORMS MAY PICK UP AN INCH OF RAIN. AN AREA OF LOW PRESSURE WILL MOVE
INTO THE CENTRAL DAKOTAS THIS EVENING WITH THUNDERSTORMS DEVELOPING
ALONG AND EAST OF THE FRONT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN AND EASTERN PARTS
OF THE REGION FRIDAY AND FRIDAY NIGHT HOWEVER THESE STORMS ARE NOT
EXPECTED TO REACH SEVERE LIMITS.  THE NEXT CHANCE FOR THUNDERSTORMS
WILL BE EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TONIGHT.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE
FOLLOWING URL. WEATHER.GOV/GRANDFORKS      USING LOWER CASE

VOELKER

In the hours before

Local storm report, Jul 8, 12:48 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1248 AM CDT FRI JUL 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 AM     TSTM WND GST     STARKWEATHER            48.45N 98.88W
07/08/2005  60 MPH           RAMSEY             ND   CO-OP OBSERVER

            WINDS GUSTING TO 60 MPH.

&&

WBARRETT
Local storm report, Jul 8, 12:50 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1250 AM CDT FRI JUL 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 AM     TSTM WND GST     CANDO                   48.49N 99.20W
07/08/2005  74 MPH           TOWNER             ND   MESONET

            DAVIS EQUIPMENT MEASURED 74 MPH GUST.

&&

WBARRETT

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 11:35 PM CDTSevere Thunderstorm WarningFGFTowner55 min
Jul 8, 12:00 AM CDTSevere Thunderstorm WarningFGFBenson, Cavalier, Ramsey60 min
Jul 8, 12:10 AM CDTSevere Thunderstorm WarningFGFEddy65 min
Jul 8, 12:20 AM CDTTornado WarningFGFBenson55 min
Jul 8, 12:27 AM CDTSevere Thunderstorm WarningFGFTowner38 min
Jul 8, 12:58 AM CDTSevere Thunderstorm WarningFGFNelson, Ramsey62 min
Jul 8, 1:15 AM CDTSevere Thunderstorm WarningFGFBenson, Eddy62 min
Jul 8, 1:30 AM CDTSevere Thunderstorm WarningFGFGriggs63 min
Jul 8, 2:25 AM CDTSevere Thunderstorm WarningFGFBarnes66 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.